Share
You could earn SmartPoints on this page!SmartPoint Coin

Health Questions & Answers

Q:

Favorite
0

How fast should the insulin drop your glucose level in my dog? How fast is too fast? Will a too fast drop in the glucose level but not to the hypoglycemic level cause a Somogyi overswing? How long should the insulin keep working? My dog is a lab/ Catahoula cross and he is very active. My dog was diagnosed in April 2013 with diabetes mellitus. At this point he has not been well regulated. We have seen two vets. With the 2nd vet, he thought we were close to the insulin dose that our dog needed which was 8 or 8.5 units of nph insulin. We were feeding our dog Hill's w/d food, but he was losing weight so we switched to Royal Canin. So far he is maintaining his weight, but has not gained weight for the amount of time he has been on this food. Up until two weeks ago, we thought we were on road to regulating his glucose. But now his glucose has been on the high side. Is it possible that he has been honeymooning? Do they only get this honeymooning once or can it happen more often. Our original dose with the 1st vet was 13 units. The dog weighed 56.8. He was having hypoglycemic episodes. Our 1st vet did not believe us about the episodes. We switched to another vet and we ended up going down to 7 and then back to 8 or 8.5 units of insulin twice a day. He now weighs 49 pounds. Could the change in his diet have caused a change in his insulin requirements? Do you think we are going to have to go back up to the original 13 units? Is it possible that his body was not making any insulin at the 13 units, and then one month later when he started having the hypoglycemic episodes his body was making some of his own insulin? Is it possible that now his cells have shut down and body is not making insulin which in return is causing a higher insulin requirement? Is there any test that can be done on a dog to test if he is producing insulin of his own?

Smartliving Guest asked this
October 8, 2013 at 3:36 PM

A:

Coaches
1

Dear Elizabeth,

If the blood glucose is running high then you should have his urine checked for signs of infection. If that is OK then I would have a CBC done . Different diets will change insulin needs. A consistent schedule of food and exercise is also important.

Dia-IonX is not insulin. It helps to control the symptoms of diabetes and it's therapeutic mineral base helps activate the enzyme systems in the body that help with healing.If the body starts to makes more functional insulin then you would need to give less by injection. In addition I give digestive enzymes with each meal, Canine probiotics, and Omega 3,6,9 daily. Dia-IonX will help the body better utilize the other supplements for a faster response. In addition make sure that you offer sufficient water free of chlorine and fluoride. A regular exercise schedule is also helpful in moving glucose from the blood and into the muscles which will reduce the blood glucose.

It is important that you monitor the blood glucose levels so that you can ask your veterinarian about adjusting the insulin dosage when necessary. The insulin dosage is something that you need to work on with the prescribing veterinarian. But as you know hypoglycemia can be life threatening so you need to prevent that. Hopefully things will regulate out soon and he will reverse the weight loss.

Please let us know how you progress or if you have any other questions.

Best wishes,

Dr. Char

www.vetionx.com

Dr. Char Wilson, DVM Health Coach answered
October 9, 2013 at 12:28 PM
Already a member? Just sign in!

You are at least 13 years of age and agree to our terms of service.

(All fields Reqiuired)

Report Abuse


Site Feedback